Idaho, 2018Flash Flood in Idaho, May 28, 2018
May 28, 2018 · NWS PIH · 1 event in 1 county or zone
A very heavy rainfall of over 2 inches in 30 minutes from a strong thunderstorm caused basements to flood and street flooding in Malad City.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very heavy rainfall of over 2 inches in 30 minutes from a strong thunderstorm caused basements to flood and street flooding in Malad City.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 28, 12:47 PM MST, 3 hours 13 minutes earlier.
Area forecast discussion, May 28, 12:47 PM MST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
147 PM MDT Mon May 28 2018
.SHORT TERM...Tonight through Wednesday night.
Low pressure over central Utah is beginning to slide eastward. We
are seeing scattered thunderstorms develop once again this
afternoon. Could potentially see up to half an inch of rain under
these storms, but rainfall amounts are highly dependent on
thunderstorm coverage meaning some areas may not see any rainfall.
On Tuesday, the low moves into the high plains and we're dealing
with primarily residual moisture bubbling into afternoon
thunderstorms. Primarily along and east of I-15. Rainfall amounts
for Tuesday, look lighter, generally less than a quarter of an inch.
Wednesday, could be a very interesting day. We have a cold front
that will try to move into the region. The day will start out mostly
sunny from much of the area. However, we are expecting strong to
severe thunderstorms to develop across portion of the Magic Valley
into the central Idaho mountains and Snake Plain during the
afternoon. Because of strong heating and high instability expected
ahead of the front, the Storm Prediction Center has the area
outlooked for a slight risk of severe thunderstorms. Main threats
include large hail and damaging winds. Rainfall amounts up to a
quarter of an inch are possible although locally heavier amounts
may occur.
Valle
.LONG TERM...Thursday through next Monday...A deep upper trough will
linger to the west Thursday, allowing for a continued moisture to
stream into our area and scattered showers and thunderstorms in our
forecast. The trough will gradually track to the east through
Saturday with a frontal boundary Friday. Increasing winds are likely
on Friday as a result with winds in the 15 to 25 mph range across
the Snake River Plain. High pressure is expected to build in for
Saturday into early Sunday, which we have decreased our chances for
precip as a result. By Sunday afternoon into early evening, the
influence of an upper low to the northwest is expected to allow for
the development for the next round of showers and thunderstorms.
This activity would start in the Stanley Basin and track eastward
with another frontal boundary. Increasing winds are expected as
well. NP/Valle
&&
.AVIATION...Thunderstorms will be possible this afternoon and
evening at most sites with SUN and IDA the mostly likely sites to
see a TSRA. Winds will gust higher than forecast in/near
thunderstorms. Otherwise, a period of gusty winds are expected this
evening, between 21 and 23UTC and continue until sunset. NP/Valle
&&
.HYDROLOGY...High flows and some flooding occurs on many area rivers
and streams. Flooding has receded some along upper portions of the
Big Lost and along the Big Wood. However, with additional rainfall
possible today, those areas may not be entirely done with flooding
just yet. Flooding also continues around the Henry's Fork at Rexburg
to the confluence of the main stem Snake at Menan. Rainfall amounts
of up to a quarter of an inch are possible tonight. With an
additional quarter possible both Tuesday and Wednesday. Locally
heavier amounts are possible in thunderstorms. Rainfall estimates
are highly dependent on where thunderstorms track so some areas may
receive little or no rainfall.
Valle
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&
In the hours before
Special weather statement, May 28, 3:23 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Pocatello ID
423 PM MDT MON MAY 28 2018
IDZ022>025-282345-
Caribou Highlands ID-Cache Valley/Idaho Portion ID-
South Central Highlands ID-Wasatch Mountains/Idaho Portion ID-
423 PM MDT MON MAY 28 2018
...CLUSTER OF STORMS EXTENDING FROM HOLBROOK NORTHEAST TO PALISADES
MOVING SLOWLY NORTH THROUGH 545 PM MDT...
At 419 PM MDT, Doppler radar was tracking a cluster of thunderstorms
extending from near Holbrook to Palisades, moving slowly north at 15
mph.
Brief Heavy rain, small hail and wind gusts to 35 mph are possible
with these storms as they move north through 545 PM MDT.
Locations impacted include...
Soda Springs, Malad, McCammon, Lava Hot Springs, Blackfoot Reservoir,
Wayan, Swanlake, Palisades Reservoir, Chesterfield Reservoir, Grace,
Downey, Georgetown, Arimo, Thatcher, Henry, Pleasantview, Virginia,
Chesterfield, Oxford and Georgetown Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4248 11137 4232 11177 4207 11246 4256 11238
4307 11170 4319 11130 4346 11105 4269 11104
TIME...MOT...LOC 2219Z 191DEG 14KT 4301 11115 4270 11144 4258 11185
4217 11239
HustonSpecial weather statement, May 28, 3:54 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Pocatello ID
454 PM MDT MON MAY 28 2018
IDZ022>024-282345-
Caribou Highlands ID-Cache Valley/Idaho Portion ID-
South Central Highlands ID-
454 PM MDT MON MAY 28 2018
...LINE OF STRONG THUNDERSTORMS NEAR HOLBROOK DRIFTING SLOWLY
SOUTHEAST TOWARD THE UTAH LINE THROUGH 6 PM MDT...
At 452 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Malad to 7 miles east of Holbrook Summit to
near Snowville. Movement was southeast at 5 mph.
Brief heavy rain, small hail, and wind gusts to 35 mph are possible
with these storms as move southeast toward the Utah border through 6
PM MDT.
Locations impacted include...
Malad, Cherry Creek Rest Area, Pleasantview, Holbrook Summit, Dayton,
Weston, Samaria, Holbrook and Stone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4206 11295 4237 11227 4200 11181 4200 11288
TIME...MOT...LOC 2252Z 321DEG 6KT 4221 11227 4215 11251 4203 11268
Huston
Flash Flood, Oneida
- When
- May 28, 4:00 PM MST to 7:00 PM MST
- Where
- Oneida County, 1 mi E of (Mld)malad City Arpt to 1 mi N of (Mld)malad City Arpt
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 42.170, -112.281
A very heavy rainfall of over 2 inches in 30 minutes from a strong thunderstorm caused basements to flood and street flooding in Malad City.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in North Carolina, May 28, 20182 deaths · 1 event
- Damaging Wind and Lightning Strike in Tennessee, May 28, 20181 death · $2,000 · 50 kt wind · 2 events
- Flood and Hail in Kansas, May 28, 2018$700,000 · 1.75 in hail · 30 events
- Tornado and Flash Flooding in Kansas, May 28 to 29, 2018$278,000 · EF0 · 34 events
- Tornado and Hail in Iowa, May 28, 2018$340,000 · EF0 · 24 events
- Tornadoes and Hail in Colorado, May 28, 2018EF1 · 26 events
- Tornadoes and Hail in Colorado, May 28, 2018$60,000 · EF0 · 12 events
- Flash Flooding and Hail in Missouri, May 28 to 31, 2018$9,000 · 2.75 in hail · 49 events
- Hail and Damaging Winds in Minnesota, May 28, 2018$50,000 · 2 in hail · 15 events
- Tornadoes and Hail in Oklahoma, May 28, 2018EF1 · 20 events
- Tornadoes and Flood in Kansas, May 28 to 29, 2018EF0 · 36 events
- Damaging Winds in New York, May 28, 2018$40,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760283.